Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 26, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2017, 3:25 AM CDT for Beadle County, Jerauld County, South Dakota. It was in force for 50 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 3:25 AM CDT (08:25 UTC)
- Expired
- Jun 11, 2017, 4:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Beadle County, SD, Jerauld County, SD
The radar
The Aberdeen radar (KABR), 130 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 3:25 AM CDT | TSTM WND DMG | 7 Nnw Wessington Spring, SD | SHED DESTROYED AND SHINGLES OFF ROOF. |
| Jun 11, 4:05 AM CDT | HAIL 1 | Huron, SD | |
| Jun 11, 4:05 AM CDT | HAIL 1.75 | Wolsey, SD | REPORT VIA SOCIAL MEDIA. |
| Jun 11, 4:15 AM CDT | TSTM WND GST 58 | 2 Nnw Huron, SD | ASOS STATION HON, HURON REGIONAL AIRPORT. |
| Jun 11, 4:20 AM CDT | TSTM WND DMG | 7 Nne Huron, SD | ESTIMATED 80 MPH WINDS BLEW ROOF OFF BARN AND BLEW OVER IRRIGATION CENTER PIVOT. |
| Jun 11, 4:25 AM CDT | HAIL 0.88 | 6 N Huron, SD | ALSO 50 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:37 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2888 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
201
WUUS53 KFSD 110825
SVRFSD
SDC005-073-110915-
/O.NEW.KFSD.SV.W.0026.170611T0825Z-170611T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
325 AM CDT SUN JUN 11 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Beadle County in east central South Dakota...
Jerauld County in central South Dakota...
* Until 415 AM CDT
* At 325 AM CDT, a severe thunderstorm was located near Rosehill Dam,
or 24 miles southeast of Miller, moving northeast at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Wolsey and Virgil around 340 AM CDT.
Huron around 355 AM CDT.
Other locations impacted by this severe thunderstorm include
Broadland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4463 9819 4436 9800 4419 9824 4420 9833
4414 9833 4402 9850 4397 9893 4420 9892
4420 9870 4463 9871
TIME...MOT...LOC 0825Z 240DEG 49KT 4425 9868
HAIL...1.50IN
WIND...60MPH
$$
BT1 follow-up statement
004
WWUS53 KFSD 110848
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
348 AM CDT SUN JUN 11 2017
SDC005-073-110915-
/O.CON.KFSD.SV.W.0026.000000T0000Z-170611T0915Z/
Beadle SD-Jerauld SD-
348 AM CDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR BEADLE AND JERAULD COUNTIES...
At 347 AM CDT, a severe thunderstorm was located over Virgil, or 11
miles southwest of Huron, moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Huron around 405 AM CDT.
Cavour around 410 AM CDT.
Other locations impacted by this severe thunderstorm include
Broadland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4463 9819 4436 9800 4419 9824 4420 9833
4414 9833 4402 9850 4397 9893 4420 9892
4420 9870 4463 9871
TIME...MOT...LOC 0847Z 246DEG 45KT 4430 9844
HAIL...1.50IN
WIND...60MPH
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:19 PM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jun 10, 10:19 PM CDT, 5 hours 6 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1019 PM CDT Sat Jun 10 2017 .SHORT TERM...(This evening through Sunday) Issued at 315 PM CDT Sat Jun 10 2017 Band of stratocumulus working into southwest Minnesota and northwest Iowa this afternoon ahead of a front moving across the area. This front is expected to stall, and see a few instability showers across northwest Iowa through the overnight. With the upper level trough digging across the west coast tonight, expect deep southwest flow to develop in the mid levels of the atmosphere. Models suggest that short wave forcing will remain well to the north of the forecast area. As the low level jet gets going, expect the stalled surface boundary to begin to work back to the north. Certainly an unstable airmass south of the front, but appears to be capped. If the instability is able to work north of the cap, expect thunderstorms to develop. Strongest low level jet tonight appears to be along and east of I-29, which is somewhat concerning in terms of model solutions and convective potential. Both the NAM and the HOP WRF are dry tonight. Majority of other solutions suggest storms developing in Central South Dakota between 06-08Z, and quickly developing into a bowing MCS racing east across the plains. The pre-convective environment suggests up to around 1000 J/kg of downdraft CAPE, suggesting the potential for strong damaging winds. Right now, still unsure on where the MCS would track...if it were able to get going. NAM NEST is the farthest south of the various solutions, taking the MCS as far south as I-90, while all the other solutions have the southern edge of the complex along the highway 81 and highway 14 corridors. As SPC points out, steep mid-level lapse rates along with some speed shear may allow strongest updrafts to also produce hail, though the main concern is damaging winds. If storms were able to develop, they would likely become increasingly likely to produce severe weather as they move towards a stronger low-level jet. Once the storms move out of the area on Sunday, boundary will be left to linger across the area. Have some lingering pops across the east, but am not all that confident with them. Have lowered forecast highs across the north with the expectation of a lingering cold pool. If storms fail to develop, will need to expand the forecasted 90s down near Sioux City northward. .LONG TERM...(Sunday night through Saturday) Issued at 315 PM CDT Sat Jun 10 2017 Sunday Night: A stationary boundary will settle in across the area late Sunday evening. Generally feel that any additional convection risks Sunday evening should be minimal as capping aloft should prevent any surface based activity from redeveloping. However, after midnight, a few models are now showing a weak shortwave lifting across the Central Plains. While the lift is rather diffuse, this wave could enhance theta-e advection enough to produce isolated to scattered elevated hailers into daybreak Monday, along or south of I-90. Monday: The stationary front will stall over the southern CWA by Monday morning, gradually turning into a retreating warm front later in the day. Shortwave riding quickly moves in after daybreak Monday, which should put a damper on any additional convection through the day. However, there is strong potential for a narrow corridor of increased cloud cover and cooler temperatures advecting in from the north. Have lowered highs, and feel they may need to be lowered even further. Monday Night: The large upper trough is expected to begin to lift into the Central and Northern Rockies Monday night. With heights rising downstream, this should dislodge and force the stalled frontal boundary northward. Rather widespread convection should form over the western Dakotas Monday Evening as a surface low moves into the southwestern part of the state. Further east, while the best lift is focused further west, would not discount the potential for additional elevated convection along and north of the Highway 14 corridor late Monday evening or more likely Monday night. Tuesday-Tuesday Night: Rather solid model agreement on an advancing surface cold front and prefrontal boundary surging eastward on Tuesday. With shortwave pivoting around the base of the upper trough Tuesday afternoon, strong forcing should begin to overspread the area quickly after 21Z. Mesoscale details, and apparent slight capping inversion, will be key to the developmental axis of convection, but some sort of pre-frontal trough or quasi-dry line should develop along or east of the I-29 corridor. A very unstable airmass is expected ahead of these boundaries, with MLCAPE pushing 3000 J/KG. Shear is a bit modest initially during storm development, pushing only 30 knots, but may quickly ramp up by to 40 or 50 knots by 00z as upper jet begins to nose eastward. All-in-all, 3-4 days out this appears to be a very favorable severe weather environment, and will need to be monitored closely. Agree with 15% SPC day 4 outlook, and this risk may grow as the event nears. Wednesday- Friday: This upper trough slowly lifts into Southern Canada by Wednesday with frontal boundary sweeping through the Tri- State area by Wednesday afternoon. Noticeably enough, low-level temperatures cool, but not significantly. Meaning, I'd still expect to see highs above normal (and perhaps well into the 80s) through the end of next week. Have discounted the GFS and hedged towards the ECMWF and WPC guidance for high temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1018 PM CDT Sat Jun 10 2017 Thunderstorms are expected to develop in central SD late tonight, after about 7z, then race east close to highway 14 through early Sunday morning. This cluster of storms will have the potential to produce strong winds, quite a bit of lightning and hail. The best chances will be near KHON from about 830z through 1030z and near KFSD from about 11z through 13z. KSUX should be too far south to see any affects from this cluster of storms. Near the thunderstorm complex MVFR ceilings will also be possible. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BT LONG TERM...Dux AVIATION...08
Hazardous weather outlook, Jun 10, 3:55 PM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 355 PM CDT Sat Jun 10 2017 SDZ038>040-052>062-112100- Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha- 355 PM CDT Sat Jun 10 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop across central South Dakota after midnight, then move quickly eastward during the pre-dawn hours of Sunday. The primary severe weather focus will be along the Highway 14 corridor, but the risk may extend as far south as Interstate 90. Initially, storms may be capable of golf ball size hail and 60 mph winds. These storms may merge into a complex capable of 70 or greater winds and quarter size as they approach the Interstate 29 corridor. While timing may change, areas from Chamberlain to Huron may see storms arrive between 3 and 6am, with storms arriving to the Interstate 29 corridor between 8 and 10 am. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong to severe storms, capable of large hail may again be possible early Monday and Tuesday mornings. Thunderstorms will suppress heat and humidity south of Interstate 90 Sunday and into Monday, but heat index values approaching 95 degrees may return areas along Interstate 90 on Tuesday. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 AM Sunday morning. MNZ071-072-080-081-089-090-097-098-112100- Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock- 355 PM CDT Sat Jun 10 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop across central South Dakota after midnight, then move quickly eastward during the pre-dawn hours of Sunday. The primary severe weather focus will be along the Highway 14 corridor, but the risk may extend as far south as Interstate 90. Initially, storms may be capable of golf ball size hail and 60 mph winds. These storms are expected to merge into a complex capable of 70 or greater winds and quarter size as they approach the Interstate 29 corridor and move into southwest and western Minnesota Sunday morning. While timing may change, the greatest risk of severe thunderstorms will arrive between 8am and 12pm Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is an increasing risk for thunderstorms Sunday morning. Isolated severe storms will be possible, with the primary risks up to golf ball size hail and winds to 60 mph. Thunderstorm risks will move east of the area Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 7am Sunday. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071- 112100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 355 PM CDT Sat Jun 10 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop across central South Dakota after midnight, then move quickly eastward during the pre-dawn hours of Sunday. These storms may form into a larger thunderstorm complex There is a considerable amount of uncertainty as to how far south this complex could travel, with the highest risks north of Interstate 90 and closer to Highway 14. If this complex does travel further south, the primary risks will be golf ball size hail and winds up to 70 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday A thunderstorm complex will continue to travel into Minnesota Sunday morning, and may leave an outflow boundary across the area. While low, there is potential for an isolated strong storm to try to redevelop late Sunday afternoon or evening. Thunderstorms will suppress heat and humidity south of Interstate 90 Sunday and into Monday, but heat index values approaching 95 degrees may return areas along Interstate 90 on Tuesday. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:03 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 27 min |
| Jun 11, 4:05 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Jerauld, Kingsbury, Miner and 1 more | 40 min |
| Jun 11, 4:35 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Hanson, Jerauld, Kingsbury and 3 more | 40 min |
| Jun 11, 5:04 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Hanson, Kingsbury, Lake, McCook, Miner and 1 more | 41 min |
| Jun 11, 5:38 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Moody | 37 min |
| Jun 11, 6:07 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.